Alert archive / Nebraska / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 142, NWS North Platte, NE

June 27, 2023Cherry County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 27, 2023, 8:02 PM MDT for Cherry County, Nebraska. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2023, 8:02 PM MDT (02:02 UTC)
Expired
Jun 27, 2023, 8:40 PM MDT
In force
38 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

County Cherry County, NE

The radar

The North Platte radar (KLNX), 123 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 8:12 PM MDTHAIL 16 S Eli, NEPea to quarter sized hail.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 2:34 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 2.0 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2023-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 543 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2023-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
543 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1020 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
243 m²/s²
Significant tornado parameter
0.6
Supercell composite
7.5

Open this sounding in Storm Lab

The text

As transmitted.

354 
WUUS53 KLBF 280202
SVRLBF
NEC031-280300-
/O.NEW.KLBF.SV.W.0142.230628T0202Z-230628T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
902 PM CDT Tue Jun 27 2023

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Northwestern Cherry County in north central Nebraska...

* Until 1000 PM CDT.

* At 902 PM CDT, a severe thunderstorm was located 3 miles south 
  of Merriman, or 23 miles south of Martin, moving east at 25 mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Cody, Merriman, Highway 61 Crossing The Niobrara River, Cody Lake
  and Eli.

This includes the following highways...
 Highway 20 between mile markers 133 and 164.
 Highway 61 between mile markers 215 and 228.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4280 10109 4273 10170 4293 10177 4300 10156
      4300 10120
TIME...MOT...LOC 0202Z 248DEG 21KT 4285 10165 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Buttler
2 follow-up statements
704 
WWUS53 KLBF 280223
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
923 PM CDT Tue Jun 27 2023

NEC031-280300-
/O.CON.KLBF.SV.W.0142.000000T0000Z-230628T0300Z/
Cherry NE-
923 PM CDT Tue Jun 27 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR NORTHWESTERN CHERRY COUNTY...

At 921 PM CDT, a severe thunderstorm was located near Medicine Lake,
or 28 miles southeast of Martin, moving east-northeast at 35 mph.
Another storm was located 5 miles west of Cody. Movement on this 
storm was to the east-northeast at 35 MPH. 

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Cody, Merriman, Highway 61 Crossing The Niobrara River, Cody Lake and
Eli.

This includes the following highways...
 Highway 20 between mile markers 133 and 164.
 Highway 61 between mile markers 215 and 228.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4280 10109 4273 10170 4293 10177 4300 10156
      4300 10120
TIME...MOT...LOC 0221Z 257DEG 30KT 4280 10148 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

Buttler
582 
WWUS53 KLBF 280240
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
940 PM CDT Tue Jun 27 2023

NEC031-280250-
/O.CAN.KLBF.SV.W.0142.000000T0000Z-230628T0300Z/
Cherry NE-
940 PM CDT Tue Jun 27 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHERRY COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail is
still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Nebraska.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
North Platte.

LAT...LON 4280 10109 4273 10170 4293 10177 4300 10156
      4300 10120
TIME...MOT...LOC 0237Z 248DEG 21KT 4284 10134 

$$

Buttler

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 5:21 PM MDT, 2 hours 41 minutes earlier.

Area forecast discussion, Jun 27, 5:21 PM MDT, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
621 PM CDT Tue Jun 27 2023

.SYNOPSIS...
Issued at 245 PM CDT Tue Jun 27 2023

Key Messages:

- Thunderstorm chances tonight and again Wednesday night. The
  focus area mainly near and north of Highway 2, with a few strong
  to severe storms possible.

- Very active with a good potential for thunderstorms with
  widespread moderate to heavy rain Thursday through Friday night
  along with slightly cooler temperatures.

- Shower and thunderstorm potential Saturday through Tuesday
  becomes more spotty with a return to seasonable temperatures.

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 245 PM CDT Tue Jun 27 2023

A disturbance will cross the upper ridge late this afternoon and
evening and develop isolated severe thunderstorms to areas mainly
west of Highway 83. Effective shear reaches 55-65kts with MLCAPEs
reaching 2000 J/KG. The large hail parameter has become maximized
across the southern panhandle far northeast Colorado into
southwest Nebraska. Steep mid level lapse rates will also exist.
An Enhanced Risk for severe storms into this evening for areas
west of Valentine through Broken Bow. Isolated supercells with
very large hail and damaging winds are likely with the strongest
storms. The activity will gradually move east and diminish by
midnight. A weak cold front will then move through most of the
area overnight.

On Wednesday into Wednesday night, an upper trough will deepen
across the Great Basin. Zonal flow aloft will continue across the
Northern and Central Plains. 0-6km shear from 30-40kts and steep
mid level lapse rates will remain across western Nebraska, where a
few storms could become strong during the evening and overnight
hours. Areas near and west of Valentine through Burwell will be
the main area for strong storm development. Isolated storms will
likely initiate across the panhandle and reside west of Highway 83
during the evening with scattered elevated storms developing
overnight as the low-level jet increases, mainly across north
central Nebraska.

.LONG TERM...(Thursday through Tuesday)
Issued at 245 PM CDT Tue Jun 27 2023

On Thursday, the upper trough over the Great Basin will weaken as
it begins to lift into the Northern and Central Plains. In doing
so, this will increase moisture, deep layer shear and instability
across the region. An easterly low-level flow will be in place.
Showers and thunderstorms are expected to linger into Thursday
morning, especially across the north central. New development
should initiate to our west during the afternoon with upscale
growth Thursday night. Likely to categorical POPs Thursday night.
The ECMWF EFI for QPF Thursday night into Friday indicates
anomalously high values across the panhandle, northeast Colorado
and all of west central and southwest Nebraska. GFS and ECMWF
ensembles have continued to increase QPFs the past few days. The
upper trough will move through the region as positively tilted,
but will be slow moving. The heaviest precipitation will fall
Thursday night through Friday night, and may linger into Saturday.
There is increasing concern that some localized flooding may
occur, with recent rainfall moistening the topsoil.

Northwest flow returns to the region Sunday through Tuesday with
mainly slight chances for showers and thunderstorms during the
late afternoon and evening hours.

Temperatures from 80 to 85 most areas Thursday, cooling into the
upper 70s to near 80 Friday and Saturday. Warming back to
seasonable temperatures Sunday into Tuesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 620 PM CDT Tue Jun 27 2023

Thunderstorms, some possibly severe may impact both the KLBF and
KVTN terminals through 04z this evening. Wind gusts up to 45 KTS
and hail will be possible. Will handle this with a tempo group for
both terminals with the main threat from 00z through 03z at the
KLBF terminal and from 01z through 04z for the KVTN terminal.
Overnight, expect some high cloudiness with VFR conditions
expected through Wednesday afternoon.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Roberg
SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...Buttler
Hazardous weather outlook, Jun 27, 2:01 PM MDT, 6 hours 1 minute before
Hazardous Weather Outlook
National Weather Service North Platte NE
301 PM CDT Tue Jun 27 2023

NEZ004>010-022>029-035>038-056>059-069>071-094-282015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
301 PM CDT Tue Jun 27 2023 /201 PM MDT Tue Jun 27 2023/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

Isolated to scattered thunderstorms are expected through this evening.
Primary hazards will be large hail, damaging winds, frequent
lightning, and locally heavy rainfall. A tornado or two also cannot
be ruled out. Activity should weaken and exit the area by late
evening into early Wednesday morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Rain and thunderstorm chances will return Wednesday into Friday
mainly in the evening and overnight. Though a few strong to briefly
severe storms will be possible Thursday for areas south of Highway
20 and west of Highway 183, the primary threat will be heavy rain
leading to an increased flooding concern. Continue to monitor the
latest flood products for up to date information regarding this
potential.

Additional rain and thunderstorms are possible daily Saturday
through Monday. At this time, the threat for severe is uncertain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

In the hours before

Local storm report, Jun 27, 5:56 PM MDT, 2 hours 6 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
656 PM CDT Tue Jun 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     Hail             Oshkosh                 41.41N 102.34W
06/27/2023  M2.00 inch       Garden             NE   Trained Spotter

&&

Taylor
Special weather statement, Jun 27, 6:20 PM MDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service North Platte NE
620 PM MDT Tue Jun 27 2023

NEZ022-023-035-057-280100-
Grant NE-Arthur NE-Garden NE-Keith NE-
620 PM MDT Tue Jun 27 2023

...A strong thunderstorm will impact portions of western Arthur,
southwestern Grant, northwestern Keith and southeastern Garden
Counties through 700 PM MDT...

At 619 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Lewellen, or 14 miles northeast of Oshkosh, moving
east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Oshkosh, Arthur, Haythorn Lake, Jensen Lake, Rackett, Bourquim Hill,
Dogtown Flats, Deer Lake, Velma, Adams Flats, McKeag and Bluewater
Battlefield State Historical Park.

This includes Highway 61 between mile markers 107 and 124, between
mile markers 127 and 129, and between mile markers 132 and 140.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
the Panhandle of, southwestern and west central Nebraska.

&&

LAT...LON 4141 10234 4174 10238 4178 10171 4134 10166
TIME...MOT...LOC 0019Z 262DEG 30KT 4153 10212

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Kulik
Special weather statement, Jun 27, 7:00 PM MDT, 1 hour 2 minutes before
Special Weather Statement
National Weather Service North Platte NE
700 PM MDT Tue Jun 27 2023

NEZ035-280130-
Arthur NE-
700 PM MDT Tue Jun 27 2023

...A strong thunderstorm will impact portions of southeastern Arthur
County through 730 PM MDT...

At 700 PM MDT, Doppler radar was tracking a strong thunderstorm near
Arthur, moving east at 30 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Arthur, Haythorn Lake, Bucktail, Bucktail Lake and Calora.

This includes the following highways...
 Highway 61 between mile markers 113 and 126.
 Highway 92 between mile markers 165 and 178.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
west central Nebraska.

&&

LAT...LON 4142 10173 4158 10177 4165 10142 4145 10141
TIME...MOT...LOC 0100Z 252DEG 27KT 4150 10169

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

Roberg
Local storm report, Jun 27, 7:39 PM MDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
839 PM CDT Tue Jun 27 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     Hail             10 S Flats              41.42N 101.35W
06/27/2023  E1.25 inch       McPherson          NE   Public

&&

CBUTTLER
Special weather statement, Jun 27, 7:54 PM MDT, 8 minutes before
Special Weather Statement
National Weather Service North Platte NE
854 PM CDT Tue Jun 27 2023

NEZ036-037-280245-
McPherson NE-Logan NE-
854 PM CDT Tue Jun 27 2023

...A strong thunderstorm will impact portions of southwestern Logan
and southeastern McPherson Counties through 945 PM CDT...

At 854 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Tryon, moving east at 40 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tryon and Ringgold.

This includes the following highways...
 Highway 92 between mile markers 197 and 224.
 Highway 97 between mile markers 18 and 26.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Nebraska.

&&

LAT...LON 4140 10115 4155 10115 4158 10059 4140 10059
TIME...MOT...LOC 0154Z 265DEG 36KT 4147 10105

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Brown
Special weather statement, Jun 27, 7:56 PM MDT, 6 minutes before
Special Weather Statement
National Weather Service North Platte NE
856 PM CDT Tue Jun 27 2023

NEZ094-280245-
Western Cherry NE-
856 PM CDT Tue Jun 27 2023

...A strong thunderstorm will impact portions of northwestern Cherry
County through 945 PM CDT...

At 855 PM CDT, Doppler radar was tracking a strong thunderstorm 3
miles south of Merriman, or 23 miles south of Martin, moving east at
25 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cody, Merriman, Highway 61 Crossing The Niobrara River, Cody Lake and
Eli.

This includes the following highways...
 Highway 20 between mile markers 129 and 161.
 Highway 61 between mile markers 211 and 228.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Nebraska.

&&

LAT...LON 4281 10114 4271 10174 4291 10184 4300 10156
      4300 10124
TIME...MOT...LOC 0155Z 248DEG 21KT 4283 10169

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Buttler

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 6:20 PM MDTSpecial Weather StatementLBFArthur, Garden40 min
Jun 27, 6:33 PM MDTSevere Thunderstorm WarningLBFArthur, Garden, Keith29 min
Jun 27, 7:00 PM MDTSpecial Weather StatementLBFArthur30 min
Jun 27, 7:26 PM MDTSevere Thunderstorm WarningLBFArthur, McPherson34 min
Jun 27, 7:54 PM MDTSpecial Weather StatementLBFMcPherson51 min
Jun 27, 8:54 PM MDTSevere Thunderstorm WarningLBFBrown, Cherry, Keya Paha51 min
Jun 27, 9:39 PM MDTSevere Thunderstorm WarningLBFBoyd, Brown, Cherry, Keya Paha, Rock66 min
Jun 28, 12:44 AM MDTSpecial Weather StatementLBFGarfield46 min
Jun 28, 1:22 AM MDTSpecial Weather StatementLBFWheeler53 min
Jun 28, 1:36 AM MDTSpecial Weather StatementLBFWheeler54 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.